MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO VERSA, DETACHABLE COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO VERSA, DETACHABLE COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number CV-5-30
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that two versa coils (cv-7-40, lot #: b153515) and a third versa coil (cv-8-40, lot #: b153516) advanced through the microcatheter and deployed with no issues.The mechanical detacher was used with no success, and the manual detachment method also failed.Each of the coils were removed successfully.A cv-9-40 (lot #: b153517) was delivered and deployed with no issues, but failed to detach with the instant detacher and manual detachment methods.It was noted the wire broken during the manual detachment with this coil.A cv-5-30 (lot #: b154329) was advanced through the microcatheter and deployed with no issues.It was determined the coil was undersized for what was needed and removed.When used later, the coil became stuck at the distal end of the catheter and detached in the distal tip of the catheter.A cv-6-20 (lot #: b154962) coil was advanced through the microcatheter and deployed with no issues.It was determined the coil was undersized for what was needed and removed.When used later, the coil became stuck at the distal end of the catheter.When the instant detacher was used with a coil, the pushwire was seated in the hub of the instant detacher.The coil was detached successfully, and when the physician went to remove the wire, it was jammed and broke off.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Refer to manufacturer report 2029214-2021-00354 for details pertaining to the related reportable event.
 
Additional Manufacturer Narrative
H3: the concerto versa coil was returned for evaluation.The implant coil appeared to be detached from the pushwire.The coin appeared to be pulling back from the lumen stop.The implant coil was found to be damaged and stretched with the polypropylene filament not intact.The shield coil was present and intact.Some of the coil fibers were observed to be flattened.The pushwire was also found to be broken at the break indicator; retained by the release wire; indicative of manual detachment was attempted.No damage was found on the distal end of the release wire.The ai and coupler tubing was present and not intact, indicative of mechanical detachment was attempted.The detach element was in good shape and the detachment ball was measured to be 0.0038" and found to be within specifications.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations (0.076mm @ 0.063mm; measured 0.085mm @ 0.127mm; measured 0.097mm @ 0.275mm) and found to be within specifications.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (i d) was measured to be 0.00276¿ and found to be within specification.The retainer ring inner diameter (id) was measured to be 0.00460¿and found to be within specification.All other subassemblies appeared to be normal.The catheter size and model were not reported; therefore, any contributing factors from the catheter including its compatibility for use with concerto versa coil could not be determined.No other anomalies were observed.Based on the analysis performed, the concerto versa coil was confirmed to have "coil resistance/stuck in catheter" and "premature detachment" issues as returned implant coil was found to be damaged and stretched.In addition, the pushwire was returned with the implant coil already detached.It is likely that these damages occurred when the customer attempted to advance the concerto versa coil through the catheter against the resistance.However, the cause for resistance could not be determined.Possible causes of resistance include the use of incompatible catheter, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Based on the returned device, there were evidence of mechanical and manual detachment attempts to detach the coil as the ai and coupler tubing was not intact.Additionally, the pusher was found to be broken at the manual detachment location and retained by the release wire; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.There was no non-conformance to specification identified that that led to the non-detachment issue.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since the catheter was not returned; any contribution of the catheter to the reported issues could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO VERSA, DETACHABLE COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11582655
Report Number2029214-2021-00357
Device Sequence Number11973245
Product Code KRD
UDI-Device Identifier00763000321321
UDI-Public00763000321321
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K202850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2024
Device Model NumberCV-5-30
Device Catalogue NumberCV-5-30
Device Lot NumberB154329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 03/19/2021
Supplement Date Received by Manufacturer07/01/2021
Initial Report FDA Received Date03/29/2021
Supplement Report FDA Received Date07/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1